Link between Seroquel and Heart Problems?
My psychiatrist put me on Seroquel approximately 4-5 years ago, on a low dose of 100mg, as a sleep aid.
Apparently it is used as an anti-psychotic in high doses, however in low doses it can be used as a sleep aid because of its anti-histamine properties (that are found in allergy pills for example that make you sleepy).
Fast forward to this past June, and I was diagnosed with Stage 4 Congestive Heart Failure, the “idiopathic cardiomyopathy” kind, idiopathic meaning the doctors don’t know how or why I now have this. It came on VERY suddenly.
I was hospitalized for a week, all of the ‘usual’ tests, and I was free of any clots or blockages. My ejection fraction was 20-25%.
Trying to find a cause:
A virus? I haven’t been sick in a long time, not even a cold.
I have never smoked or used illicit drugs; I have maybe a dozen alcoholic drinks per year, and there is no history of heart failure in my family. So they went through all of my current meds to see if there was a cause.
I have been on Seroquel (100mg), Clonazepam as needed, Wellbutrin, and Citalopram (20mg) for years.
After the doctors did some quick research, the Cardiologist took me off the Seroquel immediately, saying heart failure was a possible side effect, however extremely small the chance might be.
My psychiatrist has since told me “it’s not the Seroquel”.
It’s a long shot, but has anyone been told their Seroquel use led to heart failure?
Thank you for any help.
Interested in more discussions like this? Go to the Mental Health Support Group.
I understand this may be a little late of a reply.
I know everyone here seems to be talking about tapering off Serequel, but I was on 800mg for about 8 years. When I decided to come off I stopped without tapering. I just threw the pills away and prepared for a crap time.
The withdrawal lasted about 3 days and after 2 weeks I was ready to continue construction work. For a family member. I'm sure it may not be the same for everyone else, but I can only speak to my own experience.
I'm definitely not a medical professional. But the choice was simple for me. Potentially fatal heart problems or a bad withdrawal.
To be honest it was a mild withdrawal in comparison to other drugs iv had to come off.
It says right in the leaflet that comes with the drug, "probability of death is higher with the elderly". 2 of my Drs at different times wanted to put me on Seroquel. The first time I said no. The second time I tried it and became so constipated I was afraid ID have to go to the hospital. And this is all after ID had my heart attack.
Doctors hand our Seroquel scripts like candy. I said “no” to Seroquel and was denied further treatment from my physchiatrist. He claimed it was “so safe” it’s given to children.🤦🏼♀️
@sears I don't think anything a dr gives us is safe. Everything has a side effect, some bad and some we can live with. You must have hurt your psychiatrists feelings when you said no. Lol
Yes I think I did! Thankful I didn’t get caught up in the Seroquel trap though!
I am having similar issues. Were you able to wean off? Any luck. I've tried to reduce before but have terrible itching side effects
Did you have itching during withdrawal? If so did anything help?
I have not had any itching side affects. But, I have managed to wean myself from 600MG down to 150MG since my last post. I am finally seeing a light at the end of the tunnel. How much do you take? My recommendation is to cut down by 20-30% every two weeks. Maybe even less (whatever you feel comfortable with). Wean down until your down to 25mg and cut cold turkey. I live in Denver so the legal marijuana has also been helping. What has REALLY helped me which is kind of my own “made up practice/routine” is I will try my hardest to sleep my first four hours without taking it then take it in the middle of the night with an alarm set to remind you. That way when you take it you’ll be able to fall asleep instantly because you are already tired. & that got rid of my paranoia of having another “heart episode”. I am hoping to be completely off this crap in a month from now. I hope you can get off of it too! I know it’s tough but if it’s causing heart problems it must be done. I haven’t had any episodes since.. Some doctors are just sick in the head to be giving it out like candy. In my opinion this should be a scheduled drug for sure. Actually it shouldn’t even be used for sleep in people who don’t really need the med.
Thanks for the message. That's great that you have gotten down to 150mg! I agree that this stuff is so toxic, I'm planning to do what you said with an extremely slow wean. Hope to be off soon. Best of luck!
I have been on it for 10yrs. I have no heart problems. Not even high blood pressure. But wat kind of side effects will vary per patient. I would talk to prescribing doctor and see if u can change to another med and see if ur still having heart issues. Im following. Good luck.